Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Spokane, WA

July 17, 2013Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 17, 2013, 7:37 PM PDT for Pend Oreille County, Washington. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 7:37 PM PDT (02:37 UTC)
Expired
Jul 17, 2013, 8:15 PM PDT
In force
38 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 108 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS56 KOTX 180237
SVROTX
WAC051-180315-
/O.NEW.KOTX.SV.W.0007.130718T0237Z-130718T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
737 PM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 815 PM PDT

* AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  TIGER...OR 16 MILES SOUTH OF METALINE FALLS...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
  CREEK

LAT...LON 4866 11705 4848 11710 4856 11749 4875 11752
TIME...MOT...LOC 0237Z 287DEG 26KT 4863 11743

$$

JW
3 follow-up statements
947 
WWUS56 KOTX 180239
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT WED JUL 17 2013

WAC051-180315-
/O.CON.KOTX.SV.W.0007.000000T0000Z-130718T0315Z/
PEND OREILLE WA-
739 PM PDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL PEND OREILLE COUNTY...

AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TIGER...OR 16 MILES SOUTHWEST OF
METALINE FALLS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL. IF DRIVING THROUGH THE 
STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE 
PREPARED FOR PONDING OF WATER IN LOW LYING AREAS.

&&

LAT...LON 4875 11750 4866 11706 4851 11710 4854 11739
      4856 11749 4862 11750
TIME...MOT...LOC 0239Z 276DEG 26KT 4864 11741

$$

JW
179 
WWUS56 KOTX 180302
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
802 PM PDT WED JUL 17 2013

WAC051-180315-
/O.CON.KOTX.SV.W.0007.000000T0000Z-130718T0315Z/
PEND OREILLE WA-
802 PM PDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL PEND OREILLE COUNTY...

AT 753 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL PEND OREILLE COUNTY...OR
18 MILES SOUTH OF METALINE FALLS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL. IF DRIVING THROUGH THE 
STORM REDUCE YOUR SPEED TO LOWER THE RISK OF HYDROPLANING. ALSO BE 
PREPARED FOR PONDING OF WATER IN LOW LYING AREAS.

&&

LAT...LON 4869 11736 4866 11706 4853 11710 4856 11733
      4862 11736
TIME...MOT...LOC 0302Z 285DEG 28KT 4859 11717

$$

JW
738 
WWUS56 KOTX 180314
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
814 PM PDT WED JUL 17 2013

WAC051-180323-
/O.EXP.KOTX.SV.W.0007.000000T0000Z-130718T0315Z/
PEND OREILLE WA-
814 PM PDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PEND OREILLE COUNTY
WILL EXPIRE AT 815 PM PDT...

DOPPLER RADAR INDICATED THE STORM HAS WEAKENED WITH HAIL UP TO A 
HALF INCH IN DIAMETER.  THUS THE WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4869 11736 4866 11706 4853 11710 4856 11733
      4862 11736
TIME...MOT...LOC 0313Z 285DEG 28KT 4860 11706

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:33 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 17, 4:33 PM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT Wed Jul 17 2013

.SYNOPSIS...
Remaining thunderstorms near the Washington and Canada border should
diminish before sunset. Thursday into the weekend will be dry and
warmer than normal with Saturday the hottest day of the week with
high temperatures well into the 90s with some spots near 100
degrees.

&&

.DISCUSSION...
Tonight through Friday evening...Once any leftover surface based
convection exits the area and/or dissipates weak ridging will
slowly amplify with time and allow for a warming and drying trend
with little in way of cloud cover through Friday evening. Past few
HRRR model runs suggest isolated thunderstorms lingering not quite
past 5 pm PDT primarily within close proximity to the Canadian/Washington
then stabilization occurs later this evening and keeps a lid on
things into the weekend. A portion of the jet stream does stay
overhead through this interval which may allow for some gusty wind
at times in the afternoon and evening hours as very small and weak
disturbances pass through this flow. /Pelatti

Friday night through Wednesday...The large scale weather pattern
over the region will be a rather flat ridge with westerly flow
aloft. This will result in generally dry conditions with
temperatures slightly above normal. Medium range models are in
general agreement with the big picture but are handling smaller
scale features with a variety of solutions. Starting Sunday,
shortwave impulses will roll through the flat ridge and may affect
the Inland Northwest. Depending on which model you prefer, the track
of the wave either remains north, dives south, or makes a direct hit
on eastern WA and north Id. One common thread is to allow some
monsoonal moisture to invade from the south late in the extended
forecast period. There is lots of time to allow models to hone in on
this scenario. For now the only sensible weather agreed upon will be
breezy conditions for the Cascade gap valleys. /Kelch

&&

.AVIATION...
00Z TAFS: Any lingering thunderstorms this evening should stay near
to just north of the Canadian border as drier air aloft has moved
into the Washington and North Idaho.  Mainly flat-moderate cumulus
clouds will dissipate with the loss of daytime heating between 3-6z
with clear skies expected into Thursday afternoon.  VFR conditions
will continue at all TAF sites through 00z Friday. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  89  61  92  63  95 /   0   0   0   0   0   0
Coeur d'Alene  57  88  57  91  59  93 /   0   0   0   0   0   0
Pullman        52  88  51  92  55  94 /   0   0   0   0   0   0
Lewiston       64  96  63  99  65 102 /   0   0   0   0   0   0
Colville       55  92  55  95  57  97 /  10   0   0   0   0   0
Sandpoint      52  87  51  91  53  92 /  10   0   0   0   0   0
Kellogg        56  87  55  90  58  93 /  10   0   0   0   0   0
Moses Lake     61  94  60  97  63 100 /   0   0   0   0   0   0
Wenatchee      65  93  65  97  67  98 /   0   0   0   0   0   0
Omak           61  94  61  97  63 100 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 17, 2:51 PM PDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT WED JUL 17 2013

IDZ001>004-026-027-WAZ031>038-041>044-182200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
251 PM PDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 6:31 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
631 PM PDT WED JUL 17 2013

WAZ037-038-180215-
FERRY WA-STEVENS WA-
631 PM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
  NORTHEASTERN FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 715 PM PDT

AT 621 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF SHERMAN PASS..MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.  THIS STORM WILL TRACK OVER HIGHWAY 395 NEAR BOYDS.

LOCATIONS IMPACTED INCLUDE...
   EVANS AND  MARCUS...

LAT...LON 4885 11779 4861 11781 4866 11827 4884 11825
TIME...MOT...LOC 0129Z 275DEG 20KT 4874 11812

JW
Local storm report, Jul 17, 6:41 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
641 PM PDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 W BOYDS               48.71N 118.20W
07/17/2013  E0.75 INCH       FERRY              WA   TRAINED SPOTTER

0635 PM     HAIL             3 N BOYDS               48.75N 118.13W
07/17/2013  M0.88 INCH       STEVENS            WA   TRAINED SPOTTER

            HAIL MOSTLY DIME SIZE WITH A COUPLE NICKELS. REPORT FROM
            SPOTTER STEVENS 45 CAMPING ON THE KETTLE RIVER.

&&

GKOCH
Special weather statement, Jul 17, 7:14 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
714 PM PDT WED JUL 17 2013

WAZ037-180300-
PEND OREILLE WA-STEVENS WA-
714 PM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
  NORTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON

UNTIL 800 PM PDT

AT 706 PM PDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
14 MILES NORTH OF COLVILLE..MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.  THE STORM PRODUCED DIME TO NICKEL SIZE HAIL IN
BOYDS.

LOCATIONS IMPACTED INCLUDE...
   IONE...
   TIGER...
   NOISY CREEK CAMPGROUND...

LAT...LON 4885 11715 4862 11717 4864 11788 4882 11788
TIME...MOT...LOC 0213Z 269DEG 21KT 4873 11773

JW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:31 PM PDTSpecial Weather StatementOTXStevens44 min
Jul 17, 7:14 PM PDTSpecial Weather StatementOTXPend Oreille46 min

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.